Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 488, NWS Norman, OK

July 10, 20204 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 10, 2020, 7:13 AM CDT for 4 counties in Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2020, 7:13 AM CDT (12:13 UTC)
Expired
Jul 10, 2020, 8:00 AM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.75 in
Wind
80.0 mph

Counties Garfield County, OK, Grant County, OK, Kay County, OK, Noble County, OK

The radar

The Vance AFB radar (KVNX), 59 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 0.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2020-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2020-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:17 AM CDT, 56 minutes earlier.

Area forecast discussion, Jul 10, 6:17 AM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Norman OK
617 AM CDT Fri Jul 10 2020

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 252 AM CDT Fri Jul 10 2020

Elevated convection has developed over much of central Kansas,
extending in a more isolated fashion into south-central Kansas.
These showers and storms may affect parts of north-central into
eastern Oklahoma later this morning. The risk of severe storms
is low this morning.

Heat and humidity will drive the heat indices into advisory levels
over much of our forecast area today. We have extended the Heat
Advisory for today to match the geographical area affected
tomorrow, based on the currently-forecast heat indices...and with
the assumption that our dewpoint temperature forecasts are, if
anything, too low.

In summary, there are low chances for showers/thunderstorms this
morning over our northeastern counties. Otherwise, expect hot and
humid conditions through tonight.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 214 AM CDT Fri Jul 10 2020

With the center of the strong upper high over NM, the eastern part
of the southern plains are exposed this weekend to any features in
the southern part of the jet stream. A weak front is expected to
move into northern and possibly central Oklahoma Saturday afternoon.
The weak convergence and the very hot and humid air mass is the
reason for thunderstorm chances there later in the afternoon and
evening. There is a signal for a weak short-wave trough to move
through the northern part of the upper high late Sunday and early
Monday which will bring the next chance for thunderstorms. This is
basically the extent of rain chances from Saturday through the next
week. The main hazard Saturday will be the extreme heat and
humidity. It will likely be the hottest day of the year so far. A
heat advisory is in effect Saturday afternoon for north central,
central, and southwestern Oklahoma, Chickasaw Nation, and adjacent
parts of Choctaw Nation. Beyond the weekend the upper high drifts
slowly east into Arkansas with very hot conditions continuing in the
southern plains.

&&

.AVIATION...
(12Z TAFS)
Issued at 615 AM CDT Fri Jul 10 2020

A cluster of strong thunderstorms over south-central Kansas will
likely expand south into north-central Oklahoma early this
morning. KPNC is the only TAF site in our forecast area in the
path of these storms. By midday, storms should be confined to
eastern Oklahoma, as they gradually dissipate. Otherwise, expect
VFR conditions with mainly southerly winds.

CmS
&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  97  78 106  74 /  10   0  20  20
Hobart OK        103  78 109  75 /  10   0   0  10
Wichita Falls TX 101  78 107  76 /   0   0   0  10
Gage OK          102  76 107  71 /  10   0  10  10
Ponca City OK     96  77 101  71 /  20  10  20  30
Durant OK         97  76 102  76 /  10   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT Saturday for OKZ005>008-011>013-
     017>020-023>048-050>052.

TX...Heat Advisory until 7 PM CDT Saturday for TXZ083>090.

&&

SHORT TERM...23
LONG TERM....09
AVIATION...23
Hazardous weather outlook, Jul 10, 4:00 AM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
400 AM CDT Fri Jul 10 2020

OKZ004>048-050>052-TXZ083>090-111100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-Noble-
Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-Beckham-
Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-Cleveland-
Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-Tillman-
Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-Jefferson-
Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-Foard-Wilbarger-
Wichita-Knox-Baylor-Archer-Clay-
400 AM CDT Fri Jul 10 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a slight risk of severe thunderstorms Friday morning across
north central Oklahoma. The slight risk area is east of a line from
Medford to Perry. There is a marginal risk of severe storms east of
a line from Alva to Cushing. Storms may be capable of producing hail
to the size of half dollars and wind gusts of 60 mph.

.Heat...
A heat advisory is in effect throughout much of central and western
Oklahoma, apart from the northwest.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Low thunderstorm chances return Saturday night north of Interstate
40 and east of U.S. 81. Strong to severe thunderstorms capable of
damaging wind gusts up to 60 mph and quarter size hail will be
possible Saturday night in north central Oklahoma.

.Heat...
A heat advisory is in effect throughout much of central and western
Oklahoma, apart from the northwest.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 10, 6:32 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
632 AM CDT Fri Jul 10 2020

OKZ007-008-101200-
Kay OK-Grant OK-
632 AM CDT Fri Jul 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kay and Grant
Counties Until 700 AM CDT...

AT 628 AM CDT, a severe thunderstorm was located 8 miles south of
Argonia, Kansas, moving southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 60 MPH...

Locations impacted include...
Medford, Pond Creek, Lamont, Wakita, Braman, Deer Creek, Manchester,
Jefferson, Renfrow, Nardin and Blackwell Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3687 9730 3662 9765 3675 9811 3700 9811
      3700 9738
TIME...MOT...LOC 1128Z 333DEG 15KT 3714 9779

CMS
Special weather statement, Jul 10, 7:08 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
708 AM CDT Fri Jul 10 2020

OKZ006>008-012-013-101300-
Garfield OK-Alfalfa OK-Kay OK-Grant OK-Noble OK-
708 AM CDT Fri Jul 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR Garfield...eastern Alfalfa...
Kay...Grant and Noble Counties Until 800 AM CDT...

AT 704 AM CDT, an area of strong to severe thunderstorms was over
south-central Kansas and north-central Oklahoma. The most severe
thunderstorm was located 4 miles west of Renfrow, moving south at 45
MPH. Strong winds and large hail may occur before 8 am in the areas
of Enid, Perry, Blackwell, and Ponca City. Stronger winds and larger
hail will be possible in and near Medford.

HAZARDS INCLUDE...
Hail up to the size of quarters...
Wind gusts to 60 MPH...
Minor flooding in areas of poor drainage...

This includes Interstate 35 between mile markers 181 and 236.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3678 9675 3677 9682 3674 9683 3675 9689
      3668 9693 3670 9704 3668 9706 3659 9706
      3658 9700 3660 9691 3658 9689 3655 9690
      3651 9703 3633 9703 3616 9743 3635 9810
      3646 9811 3646 9812 3700 9824 3700 9675
TIME...MOT...LOC 1204Z 346DEG 40KT 3690 9773

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 10:10 PM CDTSpecial Weather StatementOUNGrant35 min
Jul 9, 10:54 PM CDTSpecial Weather StatementOUNGrant36 min
Jul 9, 10:56 PM CDTSpecial Weather StatementOUNNoble34 min
Jul 9, 11:16 PM CDTSpecial Weather StatementOUNGrant29 min
Jul 10, 6:32 AM CDTSpecial Weather StatementOUNGrant28 min
Jul 10, 6:39 AM CDTSevere Thunderstorm WarningOUNGrant, Kay51 min
Jul 10, 7:08 AM CDTSpecial Weather StatementOUNGarfield, Grant, Kay, Noble52 min
Jul 10, 7:45 AM CDTSevere Thunderstorm WarningOUNGarfield, Noble45 min
Jul 10, 7:54 AM CDTSpecial Weather StatementOUNGarfield21 min
Jul 10, 8:00 AM CDTSevere Thunderstorm WarningOUNGrant, Kay30 min
Jul 10, 8:02 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Major43 min
Jul 10, 8:11 AM CDTSpecial Weather StatementOUNAlfalfa, Grant34 min
Jul 10, 8:29 AM CDTSevere Thunderstorm WarningOUNGarfield, Logan, Noble, Payne61 min
Jul 10, 8:34 AM CDTAreal Flood AdvisoryOUNGrant3 hr
Jul 10, 8:41 AM CDTSpecial Weather StatementOUNAlfalfa, Major, Woods49 min
Jul 10, 8:43 AM CDTSpecial Weather StatementOUNCanadian32 min
Jul 10, 8:46 AM CDTSpecial Weather StatementOUNKingfisher29 min
Jul 10, 8:50 AM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher25 min
Jul 10, 8:55 AM CDTAreal Flood AdvisoryOUNGarfield3 hr
Jul 10, 9:05 AM CDTSevere Thunderstorm WarningOUNKingfisher, Logan40 min
Jul 10, 9:11 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Blaine, Garfield, Kingfisher, Major49 min
Jul 10, 9:24 AM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Garfield, Kingfisher66 min
Jul 10, 9:29 AM CDTAreal Flood AdvisoryOUNKay2 hr
Jul 10, 9:39 AM CDTSpecial Weather StatementOUNOklahoma36 min
Jul 10, 9:53 AM CDTSevere Thunderstorm WarningOUNCanadian, Logan, Oklahoma52 min
Jul 10, 10:09 AM CDTAreal Flood AdvisoryOUNCanadian, Oklahoma3 hr
Jul 10, 10:21 AM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady54 min
Jul 10, 10:38 AM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma67 min
Jul 10, 10:45 AM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma45 min
Jul 10, 11:12 AM CDTFlash Flood WarningOUNCanadian, Oklahoma3 hr
Jul 10, 11:12 AM CDTSevere Thunderstorm WarningOUNCanadian, Garvin, Grady, McClain, Stephens48 min
Jul 10, 11:13 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Oklahoma, Pottawatomie47 min
Jul 10, 11:22 AM CDTAreal Flood AdvisoryOUNCleveland, McClain113 min
Jul 10, 11:30 AM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, McClain, Pontotoc, Pottawatomie, Seminole45 min
Jul 10, 11:59 AM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Murray46 min
Jul 10, 12:20 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray40 min
Jul 10, 12:59 PM CDTSpecial Weather StatementOUNCarter, Murray46 min
Jul 10, 1:14 PM CDTHeat AdvisoryOUNAlfalfa, Atoka, Beckham, Bryan, Caddo, Canadian and 37 more3 days
Jul 10, 1:34 PM CDTSpecial Weather StatementOUNJohnston, Love, Marshall41 min
Jul 10, 1:40 PM CDTSpecial Weather StatementOUNHughes50 min
Jul 10, 2:50 PM CDTSpecial Weather StatementOUNBryan25 min
Jul 10, 3:00 PM CDTHeat AdvisoryOUNAtoka, Bryan, Love, Marshall22 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.